Alert archive / Kansas / High Wind Watches in 2014
High Wind Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Jan 13, 2014, 2:34 AM CST for 19 counties in Kansas. It took effect at Jan 14, 2014, 9:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 13, 2014, 2:34 AM CST (08:34 UTC)
- In effect from
- Jan 14, 2014, 9:00 AM CST
- Expired
- Jan 13, 2014, 1:36 PM CST
- In force
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 35 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2036 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
735 WWUS73 KDDC 130834 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 234 AM CST MON JAN 13 2014 ...STRONG NORTHWESTERLY WINDS EXPECTED TUESDAY... .A TIGHT PRESSURE GRADIENT IS EXPECTED BETWEEN SURFACE HIGH PRESSURE ALONG THE LEE OF THE ROCKIES AND A LOW PRESSURE CENTER MOVING EAST ACROSS THE UPPER MIDWEST ON TUESDAY. THIS GRADIENT IN COMBINATION WITH MIXING AND MOMENTUM TRANSFER WILL LEAD TO VERY STRONG WINDS ACROSS THE REGION DURING THE DAY. KSZ030-031-043>046-062>066-077>081-088>090-132200- /O.NEW.KDDC.HW.A.0001.140114T1500Z-140115T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-KEARNY-FINNEY-HODGEMAN-PAWNEE- STAFFORD-GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...LAKIN...DEERFIELD...GARDEN CITY...KALVESTA... JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD... HUDSON...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY... LEWIS...GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 234 AM CST MON JAN 13 2014 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON. * TIMING...TIMING OF THE STRONGEST WINDS IS EXPECTED BETWEEN LATE TUESDAY MORNING THROUGH LATE TUESDAY AFTERNOON. * WINDS...WINDS WILL BE NORTHWESTERLY 25 MPH TO 45 MPH WITH GUSTS OF 50 MPH TO 60 MPH. * IMPACTS...DRIVING WILL BE DIFFICULT IN HIGH PROFILE VEHICLES WITH WINDS THIS STRONG. LIGHT WEIGHT OUTDOOR ITEMS SUCH AS PATIO FURNITURE AND TRASH CANS CAN BE EASILY RELOCATED TO AN UNDESIRABLE LOCATION. STRONG CROSS WINDS CAN BE EXPECTED ALONG EAST TO WEST HIGHWAYS AND NEAR GRAIN ELEVATORS. BLOWING DUST WILL ALSO BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ SUGDEN
1 follow-up statement
265 WWUS73 KDDC 131936 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 136 PM CST MON JAN 13 2014 ...STRONG NORTHWESTERLY WINDS EXPECTED TUESDAY... .A TIGHT PRESSURE GRADIENT IS EXPECTED BETWEEN SURFACE HIGH PRESSURE ALONG THE LEE OF THE ROCKIES AND A LOW PRESSURE CENTER MOVING EAST ACROSS THE UPPER MIDWEST ON TUESDAY. THIS GRADIENT IN COMBINATION WITH MIXING AND MOMENTUM TRANSFER WILL LEAD TO VERY STRONG WINDS ACROSS THE REGION FROM LATE MORNING THROUGH THE EARLY EVENING HOURS. KSZ030-031-043>046-062>066-077>081-088>090-140345- /O.UPG.KDDC.HW.A.0001.140114T1500Z-140115T0000Z/ /O.NEW.KDDC.WI.Y.0001.140114T1500Z-140115T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-KEARNY-FINNEY-HODGEMAN-PAWNEE- STAFFORD-GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...LAKIN...DEERFIELD...GARDEN CITY...KALVESTA... JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD... HUDSON...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY... LEWIS...GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 136 PM CST MON JAN 13 2014 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CST TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...TIMING OF THE STRONGEST WINDS IS EXPECTED BETWEEN LATE TUESDAY MORNING THROUGH EARLY TUESDAY EVENING. * WINDS...SUSTAINED NORTH NORTHWEST WINDS UP TO 40 MPH WITH GUSTS UP TO 50 MPH WILL BE LIKELY. * IMPACTS...DRIVING WILL BE DIFFICULT IN HIGH PROFILE VEHICLES WITH WINDS THIS STRONG. LIGHT WEIGHT OUTDOOR ITEMS SUCH AS PATIO FURNITURE AND TRASH CANS CAN BE EASILY RELOCATED TO AN UNDESIRABLE LOCATION. STRONG CROSS WINDS CAN BE EXPECTED ALONG EAST TO WEST HIGHWAYS AND NEAR GRAIN ELEVATORS. BLOWING DUST WILL ALSO BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ 42
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Jan 13, 1:36 AM CST, 58 minutes earlier.
Area forecast discussion, Jan 13, 1:36 AM CST, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 136 AM CST Mon Jan 13 2014 ...Updated for the short term discussion... .SHORT TERM...(Today and tonight) ISSUED AT 131 AM CST MON JAN 13 2014 Weak surface high pressure moving in from the west, behind an exiting cold front to the southeast, has been causing some non-typical breezy northwest winds early this morning. The front will continue to move farther southeast and weak high pressure will build in from the west this morning. Winds should settle down to around 10 to 12 mph after 11z or 12z. I expect clear skies early. Then this afternoon, as the surface heats up, a temperature gradient will form to combine with the pressure gradient. West winds will increase into the 15 mph gusting to 30 mph range this afternoon. Still, western Kansas is behind a cold front in a cooler airmass, and thus maximum temperatures will be down from yesterday. Temps will be down that is, for all but our north, where maxT's will be about the same as yesterday. Mid 50s will occur in most locations, which is still 10F to 15F degrees above what is normal for Jan 13th. There will be a northwest flow aloft, and some mid to high clouds will pass through, but I only expect few to sct clouds, which should not constitute a ceiling. A few clouds will be around tonight, but still result in mostly clear to partly cloudy conditions. West winds at 10 to 15 mph gusting to 25 mph will slow down the temperature fall somewhat. Still, minimums should bottom out in the lower to middle 30s. A cold front will approach from the northeast late Monday night, but should not enter our forecast area prior to 12Z. .LONG TERM...(Monday night through Sunday) ISSUED AT 311 PM CST SUN JAN 12 2014 As a result of the amplified wave moving through the plains, the models and especially the various MOS products are appearing more windy for Tuesday. As normal lows are only in the 20 for this time of year, the lows on Monday morning should start out around 10 degrees above normal on average due to some boundary layer mixing through the overnight. A 35 knot northerly jet at 850 mb should be positioned across western and central Kansas based on the GFS, which is less pronounced in the ECMWF solution. Still, low level lapse rates between 7.5 and 8.5 C/km are modeled so windy conditions are expected with strongest wind speeds just after noon. The wind should weaken rapidly in the late afternoon as temperatures fall from afternoon highs in the 40s back closer to normal by Wednesday morning due to drier air, clear sky and slackening wind for better radiational cooling. Warmer temperatures return Wednesday as weak westerly downslope and full insolation are forecast. Another cold front should traverse western Kansas by Thursday morning, as a storm system developing across the Northern Plains reinforces the eastern U.S. trough. The upper cold pool will shift into the Great Lakes region through the weekend, and upper ridging will dominate the central High Plains. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) ISSUED AT 1121 PM CST SUN JAN 12 2014 A fairly good surface gradient will persist over the 3 TAF sites for this time of the morning, giving northwest winds in the 15g23kt range through about 11z. High pressure will ease in from the west, allowing nearly cloud-free skies and winds to subside from the northwest to west at 10 to 11 knots after 11z. The surface will heat up towards 17-18z, and then a temperature gradient will help produce west winds in the 15g25kt range. A few high clouds will drift in this afternoon as well. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 33 44 25 / 0 0 0 0 GCK 56 31 45 24 / 0 0 0 0 EHA 58 31 45 26 / 0 0 0 0 LBL 58 31 45 25 / 0 0 0 0 HYS 56 35 44 22 / 0 0 0 0 P28 58 35 49 25 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burke LONG TERM...Russell_33 AVIATION...Burke
Hazardous weather outlook, Jan 12, 1:35 PM CST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE DODGE CITY KS 135 PM CST SUN JAN 12 2014 KSZ030-031-043>046-061>066-074>081-084>090-131000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 135 PM CST SUN JAN 12 2014 /1235 PM MST SUN JAN 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NORTHWEST WINDS FROM 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL BE POSSIBLE TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 1:36 PM CST | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 29 hr |
Nearby
High Wind Watches in Kansas, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.